Alert archive / Kansas / High Wind Warnings in 2019
High Wind Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Apr 9, 2019, 4:47 PM CDT for 6 counties in Kansas; Cheyenne County, Colorado. It took effect at Apr 10, 2019, 7:00 PM CDT. It was in force for 17 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2019, 4:47 PM CDT (21:47 UTC)
- In effect from
- Apr 10, 2019, 7:00 PM CDT
- Expired
- Apr 11, 2019, 11:42 AM CDT
- In force
- 17 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 8:35 PM CDT | HAIL 0.25 | 1 S Tribune, KS | PUBLIC REPORTED PEA SIZED HAIL COVERING GROUND SOUTH OF TRIBUNE. HAIL GOING ON FOR ABOUT FIVE MINUTES AT THE TIME OF THE REPORT. |
| Apr 10, 8:37 PM CDT | HAIL 0.25 | Tribune, KS | VIA FACEBOOK. |
| Apr 10, 9:15 PM CDT | HAIL 0.25 | Hill City, KS | COVERED GROUND. UP TO HALF INCH HAIL. VIA FACEBOOK. |
| Apr 10, 9:24 PM CDT | HAIL 0.25 | 4 N Hill City, KS | HAIL JUST ENDED. PEA SIZE HAIL IN AND SOUTH OF HILL CITY. |
| Apr 10, 10:05 PM CDT | HAIL 0.25 | Oakley, KS | |
| Apr 10, 10:06 PM CDT | HAIL 0.75 | 4 S Grinnell, KS | CORRECTS PREVIOUS HAIL REPORT FROM 4 S GRINNELL. VIA FACEBOOK. MIXTURE OF HAIL AND GRAUPEL. |
| Apr 10, 10:49 PM CDT | HAIL 0.75 | 4 S Grinnell, KS | VIA FACEBOOK. MIXTURE OF HAIL AND GRAUPEL. |
| Apr 11, 6:00 AM CDT | SNOW 1.5 | Oakley, KS | 1.5 INCHES OF SNOW ACCUMULATION IN OAKLEY AT 5 AM MDT / 6 AM CDT. |
| Apr 11, 7:50 AM CDT | BLIZZARD | Oakley, KS | EMERGENCY MANAGER REPORTED NEAR 0 VISIBILITY IN BLOWING SNOW IN NORTHEAST LOGAN COUNTY AT 6:50 AM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603 WWUS73 KGLD 092147 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 347 PM MDT Tue Apr 9 2019 COZ092-101200- /O.NEW.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Cheyenne County- Including the cities of Arapahoe and Cheyenne Wells 347 PM MDT Tue Apr 9 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM MDT THURSDAY... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect from 6 PM Wednesday to 6 PM MDT Thursday. * Peak Winds...60-70 MPH, may even reach 75 MPH * Timing/Duration...will begin Wednesday evening, reaching a peak after midnight, then declining Thursday afternoon. * Other Impacts...high winds may damage trees and power poles PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$ COZ091-KSZ004-013>016-027>029-041-042-101200- /O.NEW.KGLD.HW.A.0002.190411T0000Z-190412T0000Z/ Kit Carson County-Norton-Sherman-Thomas-Sheridan-Graham-Wallace- Logan-Gove-Greeley-Wichita- Including the cities of Burlington, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 347 PM MDT Tue Apr 9 2019 /447 PM CDT Tue Apr 9 2019/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... The National Weather Service in Goodland has issued a High Wind Watch, which is in effect from Wednesday evening through Thursday afternoon. * Peak Winds...60-70 MPH, may even reach 75 MPH in Kit Carson County * Timing/Duration...will begin Wednesday evening, reaching a peak after midnight, then declining Thursday afternoon. * Other Impacts...high winds may damage trees and power poles. The high winds and snowfall may lead to periods of near blizzard conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$ JTL
8 follow-up statements
894 WWUS73 KGLD 100552 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 1152 PM MDT Tue Apr 9 2019 COZ091-KSZ004-013>015-100700- /O.CAN.KGLD.HW.A.0002.190411T0000Z-190412T0000Z/ Kit Carson County-Norton-Sherman-Thomas-Sheridan- Including the cities of Burlington, Norton, Goodland, Colby, and Hoxie 1152 PM MDT Tue Apr 9 2019 /1252 AM CDT Wed Apr 10 2019/ ...HIGH WIND WATCH IS CANCELLED... A Blizzard warning is in effect for Kit Carson, Norton, Sherman, Thomas, and Sheridan counties late Wednesday afternoon through Thursday afternoon. $$ COZ092-101800- /O.CON.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Cheyenne County- Including the cities of Arapahoe and Cheyenne Wells 1152 PM MDT Tue Apr 9 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM MDT THURSDAY... * Peak Winds...North to Northwest at 35 to 45 mph with gusts up to 65 mph. * Timing/Duration...Beginning around sunset Wednesday evening, peaking Wednesday night and Thursday morning, then declining Thursday afternoon. * Other Impacts...Very strong winds may result in extensive damage to trees and power lines, in addition to dangerous travel conditions, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging northerly winds are expected late Wednesday through mid- day Thursday. Secure loose outdoor items. Avoid travel if possible, particularly late Wednesday evening through Thursday morning. && $$ KSZ016-027>029-041-042-101800- /O.CON.KGLD.HW.A.0002.190411T0000Z-190412T0000Z/ Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 1152 PM MDT Tue Apr 9 2019 /1252 AM CDT Wed Apr 10 2019/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * Peak Winds...North to Northwest at 40 to 50 mph with gusts up to 70 mph. * Timing/Duration...Beginning around sunset Wednesday evening, peaking Wednesday night and Thursday morning, then declining Thursday afternoon. * Other Impacts...Very strong winds may result in extensive damage to trees and power lines, in addition to dangerous travel conditions, particularly for high profile vehicles. Near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and high wind warnings. && $$ Vincent
824 WWUS73 KGLD 100911 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 311 AM MDT Wed Apr 10 2019 ...DAMAGING NORTHERLY WINDS THIS EVENING INTO THURSDAY... .Damaging north to northwest winds are expected this evening into Thursday as a powerful low pressure system intensifies over western and central Kansas. KSZ016-027>029-041-042-110000- /O.UPG.KGLD.HW.A.0002.190411T0000Z-190412T0000Z/ /O.EXA.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 311 AM MDT Wed Apr 10 2019 /411 AM CDT Wed Apr 10 2019/ ...HIGH WIND WARNING IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect from 6 PM MDT /7 PM CDT/ this evening to 6 PM MDT /7 PM CDT/ Thursday. The High Wind Watch is no longer in effect. * Peak Winds...North to Northwest at 40 to 50 mph with gusts up to 70 mph. * Timing/Duration...Beginning around or shortly after sunset this evening, peaking tonight and Thursday morning, then declining Thursday afternoon. * Other Impacts...Very strong winds may result in extensive damage to trees and power lines, in addition to dangerous travel conditions, particularly for high profile vehicles. Blizzard or near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging northerly winds are expected this evening through mid- day Thursday. Secure loose outdoor items. Avoid travel if possible, particularly this evening through Thursday morning. && $$ COZ092-110000- /O.CON.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Cheyenne County- Including the cities of Arapahoe and Cheyenne Wells 311 AM MDT Wed Apr 10 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY... * Peak Winds...North to Northwest at 40 to 50 mph with gusts up to 70 mph. * Timing/Duration...Beginning around sunset this evening, peaking tonight and Thursday morning, then declining Thursday afternoon. * Other Impacts...Very strong winds may result in extensive damage to trees and power lines, in addition to dangerous travel conditions, particularly for high profile vehicles. Blizzard or near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging northerly winds are expected this evening through mid- day Thursday. Secure loose outdoor items. Avoid travel if possible, particularly this evening through Thursday morning. && $$ Vincent
223 WWUS73 KGLD 101026 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 426 AM MDT Wed Apr 10 2019 ...DAMAGING NORTHERLY WINDS THIS EVENING INTO THURSDAY... .Damaging north to northwest winds are expected this evening through mid-day Thursday as a powerful low pressure system intensifies over western and central Kansas. COZ092-110300- /O.CON.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Cheyenne County- Including the cities of Arapahoe and Cheyenne Wells 426 AM MDT Wed Apr 10 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY... * Peak Winds...North to Northwest at 40 to 50 mph with gusts up to 70 mph. * Timing/Duration...Beginning around sunset this evening, peaking tonight and Thursday morning, declining Thursday afternoon. * Other Impacts...Very strong winds may result in extensive damage to trees and power lines, in addition to dangerous travel conditions, particularly for high profile vehicles. Blizzard or near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging northerly winds are expected this evening through mid- day Thursday. Secure loose outdoor items. Avoid travel if possible, particularly this evening through Thursday morning. && $$ KSZ016-027>029-041-042-110300- /O.CON.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 426 AM MDT Wed Apr 10 2019 /526 AM CDT Wed Apr 10 2019/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY... * Peak Winds...North to Northwest at 40 to 50 mph with gusts up to 70 mph. * Timing/Duration...Beginning around or shortly after sunset this evening, peaking tonight and Thursday morning, declining Thursday afternoon. * Other Impacts...Very strong winds may result in extensive damage to trees and power lines, in addition to dangerous travel conditions, particularly for high profile vehicles. Blizzard or near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging northerly winds are expected this evening through mid- day Thursday. Secure loose outdoor items. Avoid travel if possible, particularly this evening through Thursday morning. && $$ Vincent
424 WWUS73 KGLD 101645 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1045 AM MDT Wed Apr 10 2019 COZ092-KSZ016-027>029-041-042-110600- /O.CON.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Cheyenne County-Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 1045 AM MDT Wed Apr 10 2019 /1145 AM CDT Wed Apr 10 2019/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY... * Peak Winds...North to Northwest at 50 to 70 mph. Cheyenne county Colorado could see wind gusts approach 80 mph at times. * Timing/Duration...Beginning around sunset this evening, peaking tonight through Thursday morning then slowly declining Thursday afternoon. * Other Impacts...Very strong winds may result in extensive damage to trees and power lines, in addition to dangerous travel conditions, particularly for high profile vehicles. Blizzard or near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging northerly winds are expected this evening through mid- day Thursday. Secure loose outdoor items. Avoid travel if possible, particularly this evening through Thursday morning. && $$
001 WWUS73 KGLD 102050 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 250 PM MDT Wed Apr 10 2019 KSZ027-028-102200- /O.CAN.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Wallace-Logan- Including the cities of Sharon Springs and Oakley 250 PM MDT Wed Apr 10 2019 /350 PM CDT Wed Apr 10 2019/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. The High Wind Warning has been replaced by a Blizzard Warning as visibilities are now expected to drop to one quarter mile or less. $$ COZ092-KSZ016-029-041-042-110600- /O.CON.KGLD.HW.W.0002.190411T0000Z-190412T0000Z/ Cheyenne County-Graham-Gove-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Hill City, Quinter, Grinnell, Grainfield, Tribune, and Leoti 250 PM MDT Wed Apr 10 2019 /350 PM CDT Wed Apr 10 2019/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY... * Peak Winds...North to Northwest at 50 to 70 mph. Cheyenne county Colorado could see wind gusts approach 75 mph at times. * Timing/Duration...Beginning around sunset this evening, peaking tonight through Thursday morning then slowly declining Thursday afternoon. * Other Impacts...Very strong winds may result in extensive damage to trees and power lines, in addition to dangerous travel conditions, particularly for high profile vehicles. Blizzard or near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging northerly winds are expected this evening through mid- day Thursday. Secure loose outdoor items. Avoid travel if possible, particularly this evening through Thursday morning. && $$
465 WWUS73 KGLD 110454 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1054 PM MDT Wed Apr 10 2019 ...Strong Northwest Winds Through Mid-Day Thursday... COZ092-KSZ016-029-041-042-111800- /O.CON.KGLD.HW.W.0002.000000T0000Z-190412T0000Z/ Cheyenne County-Graham-Gove-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Hill City, Quinter, Grinnell, Grainfield, Tribune, and Leoti 1054 PM MDT Wed Apr 10 2019 /1154 PM CDT Wed Apr 10 2019/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THURSDAY... * Peak Winds...Northwest at 35 to 45 mph with gusts ranging from 55 to 65 mph. * Timing/Duration...The strongest winds will occur between Midnight and Noon MDT. Winds will gradually weaken during the afternoon. * Other Impacts...Strong northwest winds may damage trees and power lines and will create dangerous travel conditions, particularly for high profile vehicles. Blizzard or near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel in the High Wind Warning area will be extremely dangerous through mid-day Thursday. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ Vincent
315 WWUS73 KGLD 110823 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 223 AM MDT Thu Apr 11 2019 COZ092-KSZ016-029-041-042-111800- /O.CON.KGLD.HW.W.0002.000000T0000Z-190412T0000Z/ Cheyenne County-Graham-Gove-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Hill City, Quinter, Grinnell, Grainfield, Tribune, and Leoti 223 AM MDT Thu Apr 11 2019 /323 AM CDT Thu Apr 11 2019/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... * Peak Winds...Northwest at 30 to 40 mph with gusts as high as 50 to 60 mph. * Timing/Duration...The strongest winds are expected this morning. Winds will gradually weaken during the afternoon. * Impacts...Strong northwest winds will create dangerous travel conditions, particularly for high profile vehicles. Near blizzard conditions will be possible in association with brief periods of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous travel conditions are expected this morning. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. $$ Vincent
498 WWUS73 KGLD 111642 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1042 AM MDT Thu Apr 11 2019 COZ092-KSZ016-029-041-042-111745- /O.CAN.KGLD.HW.W.0002.000000T0000Z-190412T0000Z/ Cheyenne County-Graham-Gove-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Hill City, Quinter, Grinnell, Grainfield, Tribune, and Leoti 1042 AM MDT Thu Apr 11 2019 /1142 AM CDT Thu Apr 11 2019/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. Wind gusts are not expected to be greater than 60 mph. Therefore the warning has been cancelled. Wind gusts to around 50 mph are expected through the afternoon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Apr 9, 3:37 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 9, 3:37 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
237 PM MDT Tue Apr 9 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 234 PM MDT Tue Apr 9 2019
Upper ridging continued across the region today as a trough pushed
further onto the west coast. Sky cover increased ahead of the
approaching system with high clouds moving in from the Rockies.
Meanwhile, southerly winds persisted in the 10 to 20 mph range,
gusting up to 30 mph so far this afternoon. As of 2 PM MT (3 PM CT),
temperatures were in the 70s to low 80s.
Southwest flow develops aloft tonight as troughing pushes the ridge
east. Temperatures fall into the mid 40s to mid 50s under partly to
mostly cloudy skies. Surface low pressure passes directly over the
region, weakening winds.
.LONG TERM...(Wednesday through Tuesday)
Issued at 234 PM MDT Tue Apr 9 2019
Main focus for the week will be the strong winter storm system that
will impact the Plains Wednesday and Thursday. The cold front ahead
of this system will move into the Tri-State Area around 6 AM local
time. Behind the front winds will increase. Differences begin to
arise regarding how quickly the cold front will move through the
forecast area during the day. There look to be two possibilities
for when the cold front will exit Gove to Wichita counties; around 4
PM CT or around 10 PM CT. Currently have a bit more confidence in
the slower option, due to the models that are slower with the front
have been more consistent with the placement of the closed upper
level low over the past few model runs.
Ahead of the front elevated or near critical fire weather conditions
may occur for Greeley and Wichita counties due to the low relative
humidity values ahead of the front and breezy winds. The question
is will the fire weather conditions be low enough for long enough to
warrant a warning at this time. Due to the low confidence in
frontal timing have issued a watch for those two counties.
In addition to fire weather concerns, severe weather also needs to
be monitored ahead of the front. The best window of opportunity for
severe thunderstorms to fire will be during the afternoon from
roughly 3-6 PM CT east of Highway 83 along the front. Due to the
high effective shear, hail of 2" in diameter is not out of the
question with a secondary threat being damaging winds. The question
is, will severe thunderstorms be able to fire. If the front moves
through too early the environment will still be too stable. If cloud
cover develops ahead of the front, that will also limit the
instability to work with. With higher confidence in the slower
frontal passage, would not be surprised if a few severe
thunderstorms do occur tomorrow afternoon.
Regarding precipitation transition, rain should form as the front
moves through. However, there will be strong cold air advection
occurring behind the front which should cause the rain to change to
snow during the night. In this transition zone, there may be a
brief period of freezing rain before turning to snow. Confidence of
freezing rain occurring continues to be low due to the strong cold
air advection behind the front, however a few hundredths of an inch
cannot be ruled out.
During the evening snow will spread across the forecast area from
west to east. Currently the highest snowfall amounts will be
along/north of Highway 36. (Latest consensus data has nudged the
higher snowfall amounts to the north.) Snowfall will end from west
to east Thursday. Not too sure if it will last into Thursday
afternoon. The higher snowfall amounts have been consistently
over the northern two rows of counties for the last couple of
days. With moderate to heavy snow expected (1-2"/hour snow rates),
combined with the very strong winds, have high confidence in
blizzard conditions occurring in warning area. Kept watch going
for most of the other counties to give one more chance for
reassement to see if a warning is needed there as well. Low to no
visibility is expected in most of the watch area, the question is
will the low visibility be long enough to warrant a blizzard
warning.
Regarding winds behind the cold front, northwest winds will increase
fairly quickly during the late afternoon/early evening. Currently
winds will be close to 60 MPH for most of the forecast area except
for western Kit Carson and Cheyenne counties in Colorado where gusts
of 70 to maybe 75 MPH will occur. Soundings across the forecast
area indicate the top third to quarter of the mixed layer is into
the 60 MPH wind speeds. So another question is will the environment
mix high enough for those gusts to reach the ground. Looking at
sustained winds, this may be a rare situation where those winds
reach/exceed 40 MPH for an hour or more (also high wind criteria).
Highest confidence of high winds occurring is in Cheyenne County
Colorado and Kit Carson County. Kit Carson County could go several
ways, blizzard or high wind, or both, so left them in a watch for
both wind and winter storm. For simplicity have a high wind watch
for all counties that are not in the blizzard warning, except
Cheyenne County Colorado where high winds will be the primary
threat.
Confidence: High confidence of blizzard conditions occurring in
warning area. Low to moderate confidence of blizzard conditions
occurring in winter storm watch area (lowest along southern edge of
watch area). Moderately high to high confidence of high winds
occurring (highest confidence in warning area). Low confidence in
freezing rain occurring.
Impacts: Power outages, broken tree limbs, some roads becoming
impassable due to drifting snow. Dangerous driving conditions with
little to no visibility in or near blizzard warning area. Some
locations may have a glaze of ice form. Wind chills will fall into
the single digits Wednesday night and Thursday morning.
The upper level trough lifts out of the central Plains Friday as a
secondary trough extends into the southwest U.S. The secondary
trough moves northeast across the southern Plains Saturday afternoon
through the overnight hours. A ridge moves across the central Plains
Sunday afternoon through Tuesday as a trough moves east over the
Intermountain West. By Tuesday night, the trough is located over the
Rockies.
Expect high temperatures in the 40s Friday with temperatures
increasing into the 60s to low 70s by the start of next week. Low
temperatures will be unseasonably cold, in the upper teens to 20s,
Friday and Saturday nights. Lows return to the 30s and 40s starting
Sunday night. Chances for rain and snow return late Friday night
continuing throughout the day Saturday. Breezy conditions are
expected Friday morning through mid-day and during the afternoon
hours Sunday through Tuesday.
A cold front is expected to move across the Tri-State region late-
Monday night through Tuesday. The timing of the cold front will
determine high temperatures on Tuesday as well as lows Tuesday
night. More rain is expected to accompany the cold front Tuesday
night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1138 AM MDT Tue Apr 9 2019
Southerly winds are anticipated at the KMCK and KGLD terminals
Tuesday afternoon and evening, with gusts around 25 knots
possible through 00Z. Cloud cover increases towards the end of
the period as winds begin to shift towards the north and
strengthen due to an approaching storm system. At KMCK, low-level
wind shear is anticipated overnight into early Wednesday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
KSZ001-013-027-041.
Blizzard Warning from 7 PM Wednesday to 7 PM CDT Thursday for
KSZ001>003.
High Wind Watch from Wednesday evening through Thursday
afternoon for KSZ004-013>016-027>029-041-042.
Winter Storm Watch from Wednesday evening through Thursday
afternoon for KSZ004-013>016-027>029-041-042.
Fire Weather Watch Wednesday afternoon for KSZ041-042.
CO...Red Flag Warning until 9 PM MDT this evening for COZ252>254.
Blizzard Warning from 6 PM Wednesday to 6 PM MDT Thursday for
COZ090.
High Wind Watch from Wednesday evening through Thursday
afternoon for COZ091.
Winter Storm Watch from Wednesday evening through Thursday
afternoon for COZ091.
High Wind Warning from 6 PM Wednesday to 6 PM MDT Thursday for
COZ092.
NE...Red Flag Warning until 9 PM MDT this evening for NEZ079.
Blizzard Warning from 6 PM MDT /7 PM CDT/ Wednesday to 6 PM MDT
/7 PM CDT/ Thursday for NEZ079>081.
&&
SHORT TERM...JBH
LONG TERM...JTL/BLN
AVIATION...JBHHazardous weather outlook, Apr 9, 3:17 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 217 PM MDT Tue Apr 9 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 217 PM MDT Tue Apr 9 2019 /317 PM CDT Tue Apr 9 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning is currently in effect through the evening hours for all counties along and west of the Colorado border. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... A strong storm system will bring significant impacts to the region Wednesday through Thursday. Initially, isolated to scattered thunderstorms will develop across the area on Wednesday. East of a McCook to Hoxie and Gove line, some of these thunderstorms may become severe with hen egg size hail possible and damaging winds as the main threats. Elevated fire weather conditions may also occur Wednesday afternoon ahead of a strong cold front in Greeley and Wichita counties. Behind the front, very windy conditions are anticipated. North to northwest winds of 30 to 40 mph with gusts up to 65 mph are expected. Wind gusts up to 75 mph may occur in western Kit Carson and Cheyenne counties in Colorado. Rain develops across the area during the day on Wednesday. That rain will mix with and change to snow from west to east behind the cold front Wednesday night into Thursday. During this transition, a glaze of ice may occur for some locations. The snow and very strong winds will create blizzard to near blizzard conditions Wednesday night and into the day Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. JTL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 12:57 PM CDT | Fire Weather Watch | GLD | Greeley, Wichita | 11 hr |
| Apr 9, 3:00 PM CDT | Blizzard Warning | GLD | Cheyenne, Decatur, Logan, Norton, Rawlins, Sheridan and 3 more | 45 hr |
| Apr 9, 4:47 PM CDT | High Wind Watch | GLD | Gove, Graham, Greeley, Logan, Norton, Sheridan and 4 more | 11 hr |
Nearby
High Wind Warnings in Kansas, 2019High Wind Warnings in Colorado, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.